Document Detail


The "steroid dementia syndrome": a possible model of human glucocorticoid neurotoxicity.
MedLine Citation:
PMID:  17786779     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Glucocorticoid medications cause neurotoxicity in animals under certain circumstances, but it is not known if this occurs in humans. We present the case of a 10-year-old boy with no prior psychiatric history and no prior exposure to glucocorticoid medication who received a single 5-week course of glucocorticoids for an acute asthma flare. Beginning during steroid treatment, and persisting for over 3 years after stopping treatment, he showed a significant decline from his pre-morbid academic performance and estimated IQ, verified by longitudinally administered testing and school records. Neuropsychological tests that are sensitive to glucocorticoid-induced cognitive impairments revealed global cognitive deficits consistent with primary hippocampal and prefrontal cortical dysfunction. The patient has a fraternal twin brother, who had previously achieved academic milestones in parallel with him; the patient began falling behind his twin in academic, developmental and social areas shortly after the steroid treatment. In the 3 years since stopping steroid medication, the patient has shown gradual but possibly incomplete resolution of his cognitive deficits. Quantitative brain magnetic resonance imaging (MRI), performed 38 months after steroid exposure revealed no gross abnormalities, but the patient's hippocampal volume was 19.5% smaller than that of his twin, despite the patient having a larger overall intracranial volume. Single photon emission computed tomography (SPECT) imaging, performed at the same time, suggested subtly decreased activity in the left posterior frontal and left parietal lobes. This case, along with others reported in the literature, suggests that certain individuals develop a "steroid dementia syndrome" after glucocorticoid treatment. Although this syndrome is uncommon, it is consistent with evolving theories of the neurotoxic or neuroendangering potential of glucocorticoids in some situations.
Authors:
Owen M Wolkowitz; Sonia J Lupien; Erin D Bigler
Related Documents :
14598079 - Progressive supranuclear palsy: analysis of six cases.
18846369 - Support vector machine-based classification of alzheimer's disease from whole-brain ana...
6446279 - Decreased computerized tomography numbers in patients with presenile dementia. detectio...
6658909 - Diagnostic evaluation of degenerative and vascular dementia.
18285689 - Residual perception of moving objects: dissociation of moving and static objects in a c...
6609939 - Ct findings in progressive supranuclear palsy.
424539 - Computed tomography of craniocerebral injury in the abused child.
21417769 - (18)f-fdg pet/ct in a rare case of stewart-treves syndrome: future implications and dia...
25449739 - Gray matter myelination of 1555 human brains using partial volume corrected mri images.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Neurocase     Volume:  13     ISSN:  1355-4794     ISO Abbreviation:  Neurocase     Publication Date:  2007 Jun 
Date Detail:
Created Date:  2007-09-05     Completed Date:  2007-12-06     Revised Date:  2011-03-01    
Medline Journal Info:
Nlm Unique ID:  9511374     Medline TA:  Neurocase     Country:  England    
Other Details:
Languages:  eng     Pagination:  189-200     Citation Subset:  IM    
Affiliation:
Department of Psychiatry, Medical Center, University of California, San Francisco, San Francisco, CA, USA. Owen.Wolkowitz@ucsf.edu
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Achievement
Adolescent
Asthma / drug therapy
Cognition Disorders / chemically induced
Dementia / chemically induced*,  physiopathology*
Glucocorticoids / adverse effects*
Humans
Magnetic Resonance Imaging
Male
Neuropsychological Tests
Tomography, X-Ray Computed
Chemical
Reg. No./Substance:
0/Glucocorticoids

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Rapid relief of thalamic pain syndrome induced by vestibular caloric stimulation.
Next Document:  Alexithymia-like disorder in right anterior cingulate infarction.